Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Lake Charles, LA

December 31, 2002Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 31, 2002, 12:54 AM CST for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 31, 2002, 12:54 AM CST (06:54 UTC)
Expired
Dec 31, 2002, 2:00 AM CST
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Iberia Parish, LA, Saint Martin Parish, LA

What was reported inside it

TimeReportWhereRemark
Dec 31, 1:10 AM CSTThunderstorm WindBreaux Bridge, LA
Dec 31, 1:10 AM CSTThunderstorm WindLoreauville, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 31, 12:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS54 KLCH 310654
SVRLCH
LAC045-099-310800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 AM CST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IBERIA PARISH IN SOUTH CENTRAL LOUISIANA
  ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 200 AM CST

* AT 1250 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
  BREAUX BRIDGE TO 12 MILES WEST OF ST. MARTINVILLE TO 6 MILES
  SOUTHWEST OF AVERY ISLAND...MOVING EAST AT 45 MPH.

* THESE STORMS WILL BE NEAR...
  CADE BY 100 AM CST
  ST. MARTINVILLE...PARKS...NEW IBERIA...LYDIA BY 105 AM CST
  CECILIA...LOREAUVILLE...HENDERSON BY 110 AM CST
  LAKE FAUSSE POINTE...CATAHOULA BY 115 AM CST

DESTRUCTIVE WINDS CAN BE EXPECTED - TAKE COVER NOW VEHICLES AND 
MOBILE HOMES ARE NOT SAFE.

SEVERE THUNDERSTORM WINDS CAN BE DESTRUCTIVE AS A TORNADO. FOR YOUR 
SAFETY...GO TO A SAFE PLACE IMMEDIATELY. A TORNADO WATCH REMAINS IN 
EFFECT UNTIL 500 AM CST TUESDAY MORNING FOR SOUTH CENTRAL LOUISIANA.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3040 9196 3016 9190 2985 9196 2995 9163
          2997 9139 3041 9165

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 9:15 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 30, 9:15 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
915 PM CST MON DEC 30 2002

WILL UPDATE ZONES...AS NEW TOR WATCH HAS BEEN ISSUED...UNTIL 2 AM.

SQUALL LINE TO THE WEST MARCHING TO THE EAST...NUMEROUS WARNINGS
HAVE ALREADY BEEN POSTED...TORNADO WATCH OUT FOR SOUTHEAST TEXAS
UNTIL 9 PM. THIS ACTVTY IS EXPECTED END OVR SOUTH-CNTRL LA BEFORE
SUNRISE AS STORM SYSTEM MOVES INTO EASTERN LA.

EVE SOUNDING FM LCH HAS HELICITY AROUND 260 M2/S2...CAPE IS
SOMEWHAT LIMITED...BUT THIS WILL IMPROVE...WET BULB ZERO AT 11000
FT...PRECIP WATER AT 1.4 INCHES. NOW ADD IN A STRONG LOW LEVEL JET
AND MID ENERGY AND UPR LVL DIFLUENCE AND YOU HAVE ALL THE
INGREDIENTS NECESSARY FOR SVR WX OVRNGHT. WOULD EXPECT TO SEE
WATCHES CURRENTLY IN PLACE OVR TX SHIFT OVR TO LA BEFORE MIDNIGHT.

.LCH...SCA GMZ450-455-470-475

.PRELIMINARY NUMBERS...
AEX 54/62/40/62/41/56  +73210
BPT 54/61/40/64/46/63  +42100
LCH 55/62/42/65/45/63  +42100
LFT 58/63/43/64/46/63  +52100

K. KUYPER
Hazardous weather outlook, Dec 30, 4:28 AM CST, 20 hours 26 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-311104-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
428 AM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY. A LINE OF
THUNDERSTORMS ALONG A FRONT WILL FORM IN CENTRAL TEXAS TONIGHT AND
MOVE THROUGH THE AREA OVERNIGHT. THIS LINE OF THUNDERSTORMS HAS THE
POTENTIAL FOR SEVERE WEATHER...TO INCLUDE TORNADOES...HAIL...AND
STRONG WINDS. ALL INTEREST SHOULD MONITOR NOAA WEATHER RADIO OR LOCAL
NEWS MEDIA FOR FURTHER INFORMATION AS THIS SITUATION DEVELOPS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL MOVE THROUGH BY TUESDAY MORNING...LEAVING CLOUDS AND
LINGERING LIGHT RAIN IN THE AREA THROUGH WEDNESDAY MORNING. A HIGH
PRESSURE SYSTEM WILL MOVE IN ON WEDNESDAY AND CLEAR SKIES WILL
PREVAIL UNTIL LATE SATURDAY. ANOTHER FRONT IS EXPECTED TO MOVE
THROUGH ON SUNDAY...ALTHOUGH RIGHT NOW IT APPEARS MOST OF THE RAIN
AND THUNDERSTORMS WILL BE WELL NORTH OF OUR AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED TODAY.

YOST

In the hours before

Local storm report, Dec 30, 10:46 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1046 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    JASPER                    TX   WIND DAMAGE
12/30/02   JASPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES AND POLES DOWN.

1003 PM    WOODVILLE                 TX   .75 INCH HAIL
12/30/02   TYLER                          REPORTED BY LAW
                                          ENFORCEMENT.

THM
Local storm report, Dec 30, 11:04 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1104 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    JASPER                    TX   WIND DAMAGE
12/30/02   JASPER                         LAW ENFORCEMENT REPORTED
                                          POWER LINES AND POLES DOWN.

1003 PM    WOODVILLE                 TX   .75 INCH HAIL
12/30/02   TYLER                          REPORTED BY LAW
                                          ENFORCEMENT.

1045 PM    PORT ARTHUR               TX   WIND DAMAGE
12/30/02   JEFFERSON                      LAW ENFORCEMENT REPORTED
                                          POWER LINES DOWN AND A CAR
                                          PORT DESTROYED.

THM
Local storm report, Dec 30, 11:15 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1115 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    VIDOR                     TX   WIND DAMAGE
12/30/02   ORANGE                         LAW ENFORCEMENT REPORTED
                                          TREES AND POWER LINES DOWN
                                          COUNTY WIDE.

THM
Local storm report, Dec 30, 11:27 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1127 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1122 PM    VINTON                    LA   WIND DAMAGE
12/30/02   CALASIEU                       LAW ENFORCEMENT REPORTED
                                          TWO TREES AND NUMEROUS
                                          POWER LINES DOWN.

THM
Local storm report, Dec 30, 11:50 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
1150 PM CST MON DEC 30 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    2 W SULPHUR               LA   WIND DAMAGE
12/30/02   CALCASIEU                      EMERGENCY MANAGEMENT
                                          REPORTED ROOF TORN OFF A
                                          MOBILE HOME.

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 9:02 PM CSTSpecial Marine WarningLCH58 min
Dec 30, 9:53 PM CSTSpecial Marine WarningLCH67 min
Dec 30, 10:58 PM CSTSpecial Marine WarningLCH62 min
Dec 30, 10:58 PM CSTSpecial Marine WarningLCH62 min
Dec 30, 11:11 PM CSTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
Dec 30, 11:43 PM CSTTornado WarningLCHCalcasieu62 min
Dec 30, 11:50 PM CSTTornado WarningLCHJefferson Davis25 min
Dec 30, 11:52 PM CSTSpecial Marine WarningLCH68 min
Dec 31, 12:22 AM CSTSevere Thunderstorm WarningLCHAcadia23 min
Dec 31, 12:37 AM CSTSevere Thunderstorm WarningLCHVermilion53 min
Dec 31, 12:45 AM CSTSevere Thunderstorm WarningLCHLafayette60 min
Dec 31, 12:47 AM CSTSevere Thunderstorm WarningLCHSaint Landry28 min
Dec 31, 1:11 AM CSTSevere Thunderstorm WarningLCHSt. Mary64 min
Dec 31, 1:55 AM CSTSevere Thunderstorm WarningLCHSaint Martin35 min
Dec 31, 1:58 AM CSTSevere Thunderstorm WarningLCHSaint Martin32 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.